What type of doctor can help with chronic pain?
My husband has severe back and hip pain. He is walking with a limp and his back is very painful. His orthopedic doctor had tried injections of cortisone into his spine twice over a 1 1/2 year time period. This treatment was somewhat successful. However, during the past year he had to have a stint placed in one of the heart arteries and is now on Plavix. So he has been told he can not have the cortisone treatments anymore. He also is a diabetic and had by-pass surgery about 8 years ago. He suffers from high blood pressure and is on meds for that also.
My questions are:
1. Is there anything that can be done for his chronic back and hip pain?? His cardiologist has told him he definitely cannot have surgery. He did not want him to even have a tooth extracted that was a problem.
2.And also, what kind of specialist should he see for his chronic hip and back pain?
3.He has only taken over the counter arthritis pain medication. Is there a stronger or better pain medication that you can recommend?
Your husband's severe back and hip pain may be due to osteoarthritis, spinal stenosis, or a disc problem in his back. Since he is not getting much help from cortisone injections, I think the next step would be to try and have your husband see a Pain Management Clinic. They would do a comprehensive evaluation of his pain, and he may need a MRI or Xrays to see what is happening in his back and hip. They then could recommend treatments and/or pain medications that may help.
Regardless of your husband's heart disease, he should be treated for his pain. He can be prescribed stronger pain medications (not over the counter pain relievers). Furthermore, there are other treatments for pain, like nerve blocks, physical therapy, or TENS units, that could help his pain and would not require surgery. Again, a Pain Clinic would be able to see what would be appropriate for him.
Regarding your comment about over the counter medications for pain, they all need to be used with caution. NSAIDS (non-steriodal anti-inflammatory drugs) like Aleve, Ibuprofen, or Motrin, can decrease the effectiveness of aspirin, if your husband takes that for his heart troubles. They also can cause bleeding, especially in the stomach. Please make sure he is following the directions on the package. As for tylenol, he should not take more than 4 grams (that is equal to 4 doses of two tablets of extra strength tylenol) daily, as there can be some side effects, especially in regards to the liver. Since he is suffering, I think the time has come for him to start some prescription pain medications. Again, he needs to see a pain specialist to see what medications would help him.
Stay Connected With Caring.com
Get news & tips via e-mail